UCONN Emergency Medicine Interest Group

Posts Tagged ‘pharmacology’

Pearl/Pitfall: Cyanide

In PEARL/PITFALL on October 2, 2011 at 8:00 AM

Based on discussion/lecture from Dr. O`Toole, Emergency Physician and Medical Toxicologist at Hartford Hospital:

In the case of a patient presenting with new onset seizures, tachycardia and hypotension with elevated lactate and acidosis, always consider cyanide poisoning as a potential etiology.

In brief, a lethal dose to adults of potassium cyanide is ~200 mg. Cyanide inhibits many enzymes, perhaps most importantly cytochrome oxidase at cytochrome a3 in the electron transport chain, inducing cellular asphyxia by preventing aerobic metabolism. This results in movement towards anaerobic metabolism, ultimately producing lactic acidosis.

Cyanide is also a neurotoxin by several mechanisms, including impairment of metabolism as above, as well as increased release of excitatory neurotransmiters and increasing/activation of NMDA receptor activity, producing a number of CNS s/s including seizures.

It should be noted that cyanide does cause variable cardiovascular effects depending on when in the course of the exposure the patient is observed. Initially, cyanide causes bradycardia and hypertension, followed by hypotension and reflex tachycardia, and finally, bradycardia and hypotension leading to death.

As there is now a very safe antidote, hydroxocobalamin available, which essentially binds cyanide to become cyanocobalamin (ie. vitamin B12), early recognition of this poisoning may be life-saving.

Reference:

Hoffman, Robert. Goldfrank’s Manual of Toxicologic Emergencies. New York: McGraw-Hill, 2007.

EM Images #7

In IMAGES on September 12, 2011 at 3:46 PM

Syndicated from the UCONN EM Residency website; credit to Dr. London for images and text.

Scenario: a 47-year-old gentleman came for a follow-up visit for positive blood cultures. He had been seen 2 days earlier with a past medical history of asthma and the history that approximately two weeks earlier he had been at a campfire where apparently someone nearby was burning poison ivy. Immediately he had broken out in a rash on his hands and neck and face and all areas that were exposed and not covered by clothes. He also noticed that his symptoms of cough and shortness of breath increased after that incident. He then came to HHED where he had had blood cultures, an x-ray that showed pneumonia and had been discharged on azithromycin. His blood cultures were positive for Staph and he had been requested to return to the ED. His physical exam showed some inspiratory râles in the LLL where the infiltrate had been and some expiratory wheezes throughout. After treatment had been initiated in the ED, prior to admission, he developed another skin eruption, seen in accompanying photograph.

What was the treatment and what is this reaction? (click below to see answers below the fold)

Read the rest of this entry »

EM Images #3

In IMAGES on June 10, 2011 at 9:34 PM

Syndicated from the UCONN EM Residency website; credit to Dr. London for images and text.

This is a case of a 13 year old otherwise healthy female who presents to the ED with a rapidly progressive rash over the past 2 days which initially started on her trunk and then spread to her extremities. There is no face, neck or mucosal involvement. The rash is pustular rather than vesicular and is follicular in distribution. This came on several days after going in a hot tub which was newly opened for the season. She is fully vaccinated for varicella.

What is the first-line treatment for this disease?

Read the rest of this entry »

Journal Article Synopsis: Ibuprofen and Acetazolamide as Prophylaxis for High Altitude Headache

In JOURNAL CLUB on May 18, 2011 at 5:50 PM

Summary for “Prospective, Double-Blind, Randomized, Placebo-Controlled Comparison of Acetazolamide Versus Ibuprofen for Prophylaxis Against High Altitude Headache: The Headache Evaluation at Altitude Trial (HEAT) by Jeffery Gertsch, MD, et al. in Wilderness and Environmental Medicine vol 21 pp: 236-243.

What is already known on this topic:
Headaches are one of the most common complaints from those who venture into high altitudes. Termed High Altitude Headaches (HAH), these can occur as benign incidents but are also considered a sentinel symptom of the development of Acute Mountain Sickness (AMS). AMS is defined at altitudes above 2500m with the presence of headache and one other symptom (anorexia, fatigue, insomnia, or dizziness).  Left untreated, AMS can lead to High Altitude Cerebral Edema (HACE) which is associated with a significant mortality rate. Ibuprofen was widely been used in the treatment of HAH through its inhibition of the inflammatory pathway. Acetazolamide, a diuretic and carbonic anhydrase inhibitor, has also been documented in the prevention of altitude headaches. The mechanisms of AMS prevention include renally induced metabolic acidosis resulting in diuresis and increased ventilation and inhibition of CSF production.

What questions this study addressed:
Despite the frequency with which HAH occur, there is a relative lack of literature pertaining to its prevention. This study was designed to compare the effects of treatment with ibuprofen with acetazolamide while also better establishing clinical standards for HAH prevention.

What was the study design:
This study was a prospective, double-blind, randomized, placebo-controlled trial.

What this study adds to our knowledge:
Both ibuprofen and acetazolamide proved effective in the prevention of HAH and can be recommended for prophylaxis at altitude with the inference that acetazolamide may prevent more severe headaches. The clinical efficacy of low-dose acetazolamide in the prevention of AMS has been reconfirmed and ibuprofen was also found to be effective against symptoms of AMS.

How this is relevant to clinical practice:
The use of these drugs in high altitude situations may help lower the incidence of AMS and thus prevent the onset of HACE and decrease the incidence of HACE-related mortality.

Other considerations:
Would other NSAIDs provide the same or similar protection? Is the action of ibuprofen simply masking the pain of a true underlying HAH? The participants were already at a high altitude before they began the study. What then, would be the effect of ibuprofen and acetazolamide on people going from low altitude to high. Are these drugs really preventing HAPE/HACE or are they simply preventing one of the symptoms?

Journal Article Synopsis: Ketamine vs. Ketofol, an RCT

In JOURNAL CLUB on May 1, 2011 at 4:15 PM

Summary for “A Blinded, Randomized Controlled Trial to Evaluate Ketamine/Propofol Versus Ketamine Alone for Procedural Sedation in Children” by Amit Shah et al. in Annals of Emergency Medicine Vol 57 (5); pp 425 -433

What is already known on this topic:
Ketamine is a well-established agent used for procedural sedation of children in the Emergency Department.   However, ketamine recovery times can be lengthy and have been shown to range from 25-108 minutes.  Recently, the use of propofol for procedural sedation has become more popular given its favorable pharmokinetics and adverse events profile.  The disadvantage of propofol is the risk of dose-dependent respiratory depression.

Recent studies have demonstrated the safety of administering ketamine and propofol together.  The premise behind administering both medications together, is that it allows for a dose reduction in each medication and thus decreases the risk of respiratory depression.  In addition, ketamine and propofol exhibit several opposite qualities, which may complement each other for a more favorable side effect profile (i.e.  ketamine is emetogenic while propofol has antiemetic properties; ketamine often produces post procedural agitation, while propofol has anxiolytic properties; ketamine maintains respiratory drive, while propofol depresses repiratory drive; ketamine provides an element of analgesia which propofol is lacking)

What question this study addressed:
Is there a clinically significant decrease in total sedation time (10 minutes or more) when using ketamine plus propofol compared to the use of ketamine alone for pediatric procedural sedation?

Secondarily, is there a significant difference in time to recovery, adverse events, efficacy, or satisfaction scores between ketamine plus propofol or ketamine alone?

What was the study design:
Blinded, randomized, controlled trial including 136 pediatric patients requiring procedural sedation for an isolated orthopedic injury.

What this study adds to our knowledge:
The use of ketamine plus propofol compared to the use of ketamine alone reduced the total sedation time by 3 minutes (p=0.04).  In addition, ketamine plus propofol demonstrated a 10% reduction in vomiting compared to ketamine alone (95% CI  -18% to -2%).  Finally, satisfication scores were higher with the ketamine/propofol group (p<0.05).  There was no statistical difference between the two groups with respect to efficacy or airway complications.

How this is relevant to clinical practice:
The combination of ketamine plus propofol for procedural sedation only minimally reduces total sedation time (3 minutes) making it questionable as to whether or not this is clinically significant.  However, ketamine plus propofol does decrease the incidence of vomiting and has a higher rate of satisfaction among patients, nurses, and physicians.

Other considerations:
It would be interesting to compare ketamine plus propofol to propofol alone for pediatric procedural sedation.

%d bloggers like this: